Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 24, 1999, 1:30 PM MDT for Arapahoe County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 24, 1999, 1:30 PM MDT (19:30 UTC)
- Expired
- May 24, 1999, 1:45 PM MDT
- In force
- 15 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Arapahoe County, CO
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDEN 241930 RRA TORDEN COC005-241945- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 130 PM MDT MON MAY 24 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO * UNTIL 145 PM MDT * AT 128 PM MDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED 2 TORNADOES OVER SOUTH CENTRAL ARAPAHOE COUNTY ABOUT 6 MILES WEST OF DEER TRAIL...OR ABOUT 31 MILES NORTHWEST OF LIMON...MOVING NORTHWEST AT 5 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3958 10411 3960 10407 3968 10410 3967 10418 GIMMESTAD &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 24, 10:50 AM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 24, 10:50 AM MDT, 2 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 1050 AM MDT MON MAY 24 1999 RADAR IS ALREADY INDICATING SHWR/TSTM DVLPMNT IN THE FTHLS OF LARIMER.. BOULDER..CLEAR CREEK..GILPIN AND PARK COUNTIES AS OF 1630Z. SEE A STEADY INCREASE IN SHWR/TSTORM DVLPMNT IN THE MTNS AND OVR THE FNT RNG FOOTHILLS REST OF TODAY WITH LIKELY POPS ALREADY IN FCST. STEERING WINDS (700-500MB LAYER) LGT S-SWLY ATTM...SO THESE SHWRS OVR HIR TRRN XPCTD TO DRIFT SLOWLY OFF FTHLS OF LARIMER AND BOULDER CTYS NXT HR OR TWO. LAST EVENINGS ETA SHOWED SFC BASED CAPES NR 2000 J/KG ALG FOOT OF FNT RNG BY 21Z. HWVR 15Z RUC WAS ALREADY SHOWING SFC BASED CAPES IN THE 1800-2400 J/KG ON THE MONUMENT RIDGE AND FTHLS W OF DEN. SFC WNDS ACRS NERN CO PLNS RESPONDING TO DEFORMATION ZN OVRHEAD. APRS SOME SORT OF WK SURGE SLIDING SWWRD TOWARDS FNT RNG. SHOULD SEE DVLPMNT OF WK NELY UPSLOPE WNDS ALG FNT RNG FURTHER SUPPORTING STORM DVLPMNT IN AND NR FTHLS. BLV SVR WX POTENTIAL LOW TODAY...BUT SMALL HAIL AND STG MICROBURST WNDS A PRETTY GOOD BET VCNTY OF FTHLS AND OVR MONUMENT RIDGE. CANT RULE OUT A SVR STORM AS TCU/CBS ALREADY POPPING ALG WND CONVERGENCE LN OVR NRN EL PASO AND WRN ELBERT CTYS. MAIN CONCERN THIS AFTN AND EVE WILL BE POTENTIAL FOR HVY RAINFALL DUE TO SLOW STORM MOVEMENT. WILL UPDATE FCST TO MENTION LCLY HVY RAIN UP ALG FNT RNG. DO NOT SEE MUCH OF ANYTHING HAPPENING NR NERN CORNER WHERE ATMOS TOO STABLE. STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON... PARTICULARLY FOR STORMS MOVING THRU SRN AND CNTRL PORTIONS OF THE FNT RNG URBAN CORRIDOR. BAKER .DEN...NONE.
In the hours before
Special weather statement, May 24, 11:20 AM MDT, 2 hours 10 minutes before
COZ030-032>050-250600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1120 AM MDT MON MAY 24 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD STORM SPOTTER ACTIVATION WILL BE NEEDED TODAY. THE SPOTTER NETWORK WILL BE ACTIVATED SHORTLY. SYNOPSIS: THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT RANGE THIS AFTERNOON WITHIN A VERY MOIST AND UNSTABLE ATMOSPHERE. A WIND CONVERGENCE BOUNDARY STRETCHING FROM NORTHERN EL PASO COUNTY TO CENTRAL WASHINGTON COUNTY. STORMS FORMING ALONG THIS LINE WILL BE SLOW MOVING CAPABLE OF VERY HEAVY RAINFALL. LARGE HAIL AND TORNADOES WILL BE ALSO POSSIBLE WITH SOME OF THESE STORMS AFTER 12 NOON. SHOWERS AND THUNDERSTORMS FORMING OVER THE FRONT RANGE WILL DRIFT SLOWLY NORTHEAST OFF THE FOOTHILLS AND ACROSS THE URBAN CORRIDOR. BECAUSE OF THE SLOW MOVEMENT OF THESE STORMS LOCALLY HEAVY RAIN WILL BE POSSIBLE. THESE STORMS MAY ALSO PRODUCE HAIL AND STRONG GUSTY WINDS. AGAIN STORM SPOTTER WILL BE NEEDED TODAY. ANTICIPATE ACTIVATION OF THE SPOTTER NETWORK SHORTLY. BAKER
Special weather statement, May 24, 11:20 AM MDT, 2 hours 10 minutes before
COZ030-032>050-250600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1120 AM MDT MON MAY 24 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD STORM SPOTTER ACTIVATION WILL BE NEEDED TODAY. THE SPOTTER NETWORK WILL BE ACTIVATED SHORTLY. SYNOPSIS: THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT RANGE THIS AFTERNOON WITHIN A VERY MOIST AND UNSTABLE ATMOSPHERE. A WIND CONVERGENCE BOUNDARY STRETCHING FROM NORTHERN EL PASO COUNTY TO CENTRAL WASHINGTON COUNTY. STORMS FORMING ALONG THIS LINE WILL BE SLOW MOVING CAPABLE OF VERY HEAVY RAINFALL. LARGE HAIL AND TORNADOES WILL BE ALSO POSSIBLE WITH SOME OF THESE STORMS AFTER 12 NOON. SHOWERS AND THUNDERSTORMS FORMING OVER THE FRONT RANGE WILL DRIFT SLOWLY NORTHEAST OFF THE FOOTHILLS AND ACROSS THE URBAN CORRIDOR. BECAUSE OF THE SLOW MOVEMENT OF THESE STORMS LOCALLY HEAVY RAIN WILL BE POSSIBLE. THESE STORMS MAY ALSO PRODUCE HAIL AND STRONG GUSTY WINDS. AGAIN STORM SPOTTER WILL BE NEEDED TODAY. ANTICIPATE ACTIVATION OF THE SPOTTER NETWORK SHORTLY. BAKER
Special weather statement, May 24, 11:35 AM MDT, 1 hour 55 minutes before
COZ030-032>050-250600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1135 AM MDT MON MAY 24 1999 ...CORRECTION... THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD STORM SPOTTER ACTIVATION WILL BE NEEDED TODAY. THE SPOTTER NETWORK WILL BE ACTIVATED SHORTLY. SYNOPSIS: THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT RANGE THIS AFTERNOON WITHIN A VERY MOIST AND UNSTABLE ATMOSPHERE. A WIND CONVERGENCE BOUNDARY STRETCHING FROM NORTHERN EL PASO COUNTY TO CENTRAL WASHINGTON COUNTY WILL BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT BETWEEN NOON AND 2 PM. STORMS FORMING ALONG THIS LINE WILL BE SLOW MOVING CAPABLE OF VERY HEAVY RAINFALL. LARGE HAIL AND TORNADOES WILL BE ALSO POSSIBLE WITH SOME OF THESE STORMS AFTER 12 NOON. SHOWERS AND THUNDERSTORMS FORMING OVER THE FRONT RANGE WILL DRIFT SLOWLY NORTHEAST OFF THE FOOTHILLS AND ACROSS THE URBAN CORRIDOR. BECAUSE OF THE SLOW MOVEMENT OF THESE STORMS LOCALLY HEAVY RAIN WILL BE POSSIBLE. THESE STORMS MAY ALSO PRODUCE HAIL AND STRONG GUSTY WINDS. REPEAT...STORM SPOTTERS WILL BE NEEDED TODAY. ANTICIPATE ACTIVATION OF THE SPOTTER NETWORK SHORTLY. BAKER
Special weather statement, May 24, 11:35 AM MDT, 1 hour 55 minutes before
COZ030-032>050-250600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1135 AM MDT MON MAY 24 1999 ...CORRECTION... THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD STORM SPOTTER ACTIVATION WILL BE NEEDED TODAY. THE SPOTTER NETWORK WILL BE ACTIVATED SHORTLY. SYNOPSIS: THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT RANGE THIS AFTERNOON WITHIN A VERY MOIST AND UNSTABLE ATMOSPHERE. A WIND CONVERGENCE BOUNDARY STRETCHING FROM NORTHERN EL PASO COUNTY TO CENTRAL WASHINGTON COUNTY WILL BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT BETWEEN NOON AND 2 PM. STORMS FORMING ALONG THIS LINE WILL BE SLOW MOVING CAPABLE OF VERY HEAVY RAINFALL. LARGE HAIL AND TORNADOES WILL BE ALSO POSSIBLE WITH SOME OF THESE STORMS AFTER 12 NOON. SHOWERS AND THUNDERSTORMS FORMING OVER THE FRONT RANGE WILL DRIFT SLOWLY NORTHEAST OFF THE FOOTHILLS AND ACROSS THE URBAN CORRIDOR. BECAUSE OF THE SLOW MOVEMENT OF THESE STORMS LOCALLY HEAVY RAIN WILL BE POSSIBLE. THESE STORMS MAY ALSO PRODUCE HAIL AND STRONG GUSTY WINDS. REPEAT...STORM SPOTTERS WILL BE NEEDED TODAY. ANTICIPATE ACTIVATION OF THE SPOTTER NETWORK SHORTLY. BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:56 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 34 min |
| May 24, 5:58 PM MDT | Tornado Warning | BOU | Lincoln | 32 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.